Alert archive / Iowa / Red Flag Warnings in 2022
Red Flag Warning 3, NWS Des Moines, IA
NWS Des Moines, IA issued this red flag warning at Nov 6, 2022, 2:19 AM CST for 6 counties in Iowa. It took effect at Nov 6, 2022, 12:00 PM CST. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Nov 6, 2022, 2:19 AM CST (08:19 UTC)
- In effect from
- Nov 6, 2022, 12:00 PM CST
- Expired
- Nov 6, 2022, 6:00 PM CST
- In force
- 6 hr
- Issued by
- NWS Des Moines, IA
Counties Emmet County, IA, Kossuth County, IA, Palo Alto County, IA, Pocahontas County, IA, Sac County, IA, Winnebago County, IA
The radar
The Des Moines radar (KDMX), 158 km from the middle of the area, began a volume at 08:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 8.3 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 724 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 52 m²/s²
- 0-3 km storm-relative helicity
- 92 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
240 WWUS83 KDMX 060819 RFWDMX URGENT - FIRE WEATHER MESSAGE National Weather Service Des Moines IA 219 AM CST Sun Nov 6 2022 ...Very High Fire Danger on Sunday... .Low relative humidity and gusty winds will create a very high fire danger on Sunday across northwest Iowa. Any fires may spread quickly. IAZ007-016-024-034-060930- /O.CAN.KDMX.FW.A.0002.221106T1800Z-221107T0000Z/ Worth-Hancock-Humboldt-Calhoun- 219 AM CST Sun Nov 6 2022 ...FIRE WEATHER WATCH IS CANCELLED FOR A PORTION OF NORTHWEST IOWA... The National Weather Service in Des Moines has cancelled the Fire Weather Watch. Dry and breezy conditions are still forecast today, however recent rain should mitigate most fire weather concerns in this area. $$ IAZ004>006-015-023-033-061630- /O.UPG.KDMX.FW.A.0002.221106T1800Z-221107T0000Z/ /O.NEW.KDMX.FW.W.0003.221106T1800Z-221107T0000Z/ Emmet-Kossuth-Winnebago-Palo Alto-Pocahontas-Sac- 219 AM CST Sun Nov 6 2022 ...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 6 PM CST THIS EVENING FOR VERY HIGH FIRE CONCERNS... The National Weather Service in Des Moines has issued a Red Flag Warning, which is in effect from noon today to 6 PM CST this evening. The Fire Weather Watch is no longer in effect. * Affected area...Portions of northwest Iowa * WIND...20 to 25 mph with gusts over 35 mph. * HUMIDITY...Falling below 25 percent at times. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ For more information from the National Weather Service visit http://weather.gov/desmoines Hagenhoff
2 follow-up statements
468 WWUS83 KDMX 061806 RFWDMX URGENT - FIRE WEATHER MESSAGE National Weather Service Des Moines IA 1206 PM CST Sun Nov 6 2022 ...Very High Fire Danger today... .Low relative humidity and gusty winds will create a very high fire danger today across northwest Iowa. Any fires may spread quickly. IAZ004>006-015-023-033-070000- /O.CON.KDMX.FW.W.0003.000000T0000Z-221107T0000Z/ Emmet-Kossuth-Winnebago-Palo Alto-Pocahontas-Sac- 1206 PM CST Sun Nov 6 2022 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING FOR VERY HIGH FIRE CONCERNS... * Affected area...Portions of northwest Iowa * WIND...20 to 25 mph with gusts over 35 mph. * HUMIDITY...Falling below 25 percent at times. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ For more information from the National Weather Service visit http://weather.gov/desmoines
238 WWUS83 KDMX 070000 RFWDMX URGENT - FIRE WEATHER MESSAGE National Weather Service Des Moines IA 600 PM CST Sun Nov 6 2022 IAZ004>006-015-023-033-070100- /O.EXP.KDMX.FW.W.0003.000000T0000Z-221107T0000Z/ Emmet-Kossuth-Winnebago-Palo Alto-Pocahontas-Sac- 600 PM CST Sun Nov 6 2022 ...RED FLAG WARNING WILL EXPIRE AT 6 PM CST THIS EVENING FOR PORTIONS OF NORTHERN IOWA... The dangerous fire conditions early today have ended, therefore the Red Flag Warning is allowed to expire. $$ For more information from the National Weather Service visit http://weather.gov/desmoines
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this red flag warning went out at Nov 5, 11:56 PM CDT, 3 hours 23 minutes earlier.
Area forecast discussion, Nov 5, 11:56 PM CDT, 3 hours 23 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 1156 PM CDT Sat Nov 5 2022 ...Updated for the 06z Aviation Discussion... .DISCUSSION.../Tonight through Saturday/ Issued at 231 PM CDT Sat Nov 5 2022 Key Messages: - Dry and breezy on Sunday. Fire Weather Watch for northwest Iowa. - Pronounced warming trend early in the coming week, with low rain chances returning Tuesday into Wednesday. - Strong cold front will barrel through around Thursday, bringing unpleasantness late in the week. Earlier rain and clouds have largely cleared the service area, just clinging to the far northeast at this hour and succeeded by sunny skies and westerly breezes across central and western portions of Iowa. Meanwhile a mid-level impulse is quickly rounding out over the Black Hills region, and will scoot eastward over Iowa late tonight into early Sunday morning. The forcing associated with this feature may possibly be sufficient to generate some light precipitation, however forecast soundings indicate substantial dry air that would need to be overcome, such that virga or sprinkles are more likely. A dry forecast has thus been maintained overnight. On Sunday an area of enhanced low- level subsidence and mixing will move into about the northwest half of Iowa, promoting gusty winds in that area and causing RH to plummet. This will lead to a very high fire danger, as discussed in detail in the Fire Weather section below, and has prompted the issuance of a Fire Weather Watch for Sunday afternoon in our northwestern counties. Early in the coming week a large mid-level gyre will initially creep slowly toward the Pacific U.S. coast, eventually coming ashore over northern California late Tuesday and subsequently accelerating eastward toward the central U.S. Initially, this pattern will place the Midwest and Iowa beneath an area of ridging and southwesterly flow aloft, supporting a pronounced warming trend from Monday through Wednesday, with highs in the lower 70s in many areas by Wednesday afternoon. Within this regime, once the early week surface ridge moves off to the east, increasing warm air and moisture advection aloft may eventually overcome the low- level dry air in place, leading to some light showers and perhaps a few thunderstorms by Tuesday and Wednesday, though current indications are these would be spotty and of little to no impact. By Wednesday night the aforementioned large western trough will be swinging more rapidly toward the Midwest, eventually making its way across the Dakotas, Iowa, and Minnesota around Thursday/Thursday night. This will push a strong cold front through Iowa likely during the day on Thursday, with a line of thunderstorms possibly developing along and ahead of the front and bringing a return of higher POPs back to the forecast, along with likely strong winds again behind the boundary, but with the details of these hazards still quite uncertain at this range and dependent on storm track, diurnal timing, and other factors. What can be said with higher confidence is that behind the front temperatures will plummet with a much colder air mass surging in and cyclonic northwest flow dominating on Friday into Saturday. Currently forecast daytime high temperatures fall by 35 to 40 degrees between Wednesday and Friday, and by Saturday morning low temperatures will likely range in the teens across most or all of Iowa. && .AVIATION.../For the 06Z TAFS through 06Z Sunday night/ Issued at 1150 PM CDT Sat Nov 5 2022 VFR cigs and visby expected through the period with LLWS expected to continue overnight for all terminals. Higher values of LLWS expected at KOTM and KDSM. Gusty winds will shift from southerly to westerly by 18z. Gusty winds will continue for northern terminals in the afternoon. && .FIRE WEATHER... Issued at 231 PM CDT Sat Nov 5 2022 A Fire Weather Watch has been issued for northwest Iowa on Sunday afternoon. Relative humidity is forecast to fall below 25 percent for several hours, but wind speeds and GFDI values are right on the edge of Red Flag Warning criteria and high temperatures will only be in the low to mid 50s. Surface fuels should still be dry as recent rainfall essentially missed that area, with reported totals of only a few hundredths of an inch or less. Depending on further updates to wind and RH values for Sunday afternoon, a Red Flag Warning may become warranted overnight, otherwise the high danger will be messaged in other products through the day. && .DMX WATCHES/WARNINGS/ADVISORIES... Fire Weather Watch Sunday afternoon for IAZ004>007-015-016-023- 024-033-034. && DISCUSSION...Lee AVIATION...Donavon/Jimenez FIRE WEATHER...Lee
Hazardous weather outlook, Nov 5, 3:21 PM CDT, 11 hours 58 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 321 PM CDT Sat Nov 5 2022 IAZ017-025>028-035>039-044>050-057>062-070>075-081>086-092>097- 062030- Cerro Gordo-Wright-Franklin-Butler-Bremer-Webster-Hamilton-Hardin- Grundy-Black Hawk-Crawford-Carroll-Greene-Boone-Story-Marshall- Tama-Audubon-Guthrie-Dallas-Polk-Jasper-Poweshiek-Cass-Adair- Madison-Warren-Marion-Mahaska-Adams-Union-Clarke-Lucas-Monroe- Wapello-Taylor-Ringgold-Decatur-Wayne-Appanoose-Davis- 321 PM CDT Sat Nov 5 2022 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday A few showers and storms possible on Tuesday and Wednesday. Severe threat is low at this time. Additional storm chances possible later in the week. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed, however rain totals are always appreciated. IAZ004>007-015-016-023-024-033-034-062030- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Pocahontas- Humboldt-Sac-Calhoun- 321 PM CDT Sat Nov 5 2022 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday A Fire Weather Watch in effect for Sunday afternoon. Please refer to the National Weather Service website at weather.gov/desmoines for further details. A few showers and storms possible on Tuesday and Wednesday. Severe threat is low at this time. Additional storm chances possible later in the week. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed, however rain totals are always appreciated. Dodson
Nearby
Red Flag Warnings in Iowa, 2022Every red flag warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.